Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 106, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2025, 7:28 PM CDT for Chippewa County, Renville County, Yellow Medicine County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2025, 7:28 PM CDT (00:28 UTC)
- Expired
- Jul 18, 2025, 7:58 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Chippewa County, MN, Renville County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
162
WUUS53 KMPX 190028
SVRMPX
MNC023-129-173-190115-
/O.NEW.KMPX.SV.W.0106.250719T0028Z-250719T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
728 PM CDT Fri Jul 18 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Renville County in central Minnesota...
Southeastern Chippewa County in west central Minnesota...
Northeastern Yellow Medicine County in west central Minnesota...
* Until 815 PM CDT.
* At 728 PM CDT, a severe thunderstorm was located 8 miles south of
Montevideo, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
hail damage to roofs, siding, windows, and vehicles.
Expect wind damage to roofs, siding, and trees.
* Locations impacted include...
Granite Falls, Maynard, Asbury and Gluek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
&&
LAT...LON 4478 9570 4485 9577 4503 9551 4485 9529
TIME...MOT...LOC 0027Z 246DEG 28KT 4483 9569
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
056
WWUS53 KMPX 190043
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
743 PM CDT Fri Jul 18 2025
MNC173-190053-
/O.CAN.KMPX.SV.W.0106.000000T0000Z-250719T0115Z/
Yellow Medicine MN-
743 PM CDT Fri Jul 18 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN YELLOW
MEDICINE COUNTY...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 4491 9569 4503 9551 4485 9529 4481 9554
4482 9556 4484 9557 4484 9560 4485 9560
4485 9561 4487 9562 4488 9563 4488 9565
4489 9565 4489 9566 4491 9568
TIME...MOT...LOC 0028Z 246DEG 28KT 4483 9568
$$
MNC023-129-190115-
/O.CON.KMPX.SV.W.0106.000000T0000Z-250719T0115Z/
Chippewa MN-Renville MN-
743 PM CDT Fri Jul 18 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN RENVILLE AND CENTRAL CHIPPEWA COUNTIES...
At 743 PM CDT, a severe thunderstorm was located near Maynard, or 10
miles southeast of Montevideo, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
Locations impacted include...
Granite Falls, Maynard, Asbury and Gluek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
&&
LAT...LON 4491 9569 4503 9551 4485 9529 4481 9554
4482 9556 4484 9557 4484 9560 4485 9560
4485 9561 4487 9562 4488 9563 4488 9565
4489 9565 4489 9566 4491 9568
TIME...MOT...LOC 0028Z 246DEG 28KT 4483 9568
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG936
WWUS53 KMPX 190058
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
758 PM CDT Fri Jul 18 2025
MNC023-129-190108-
/O.CAN.KMPX.SV.W.0106.000000T0000Z-250719T0115Z/
Chippewa MN-Renville MN-
758 PM CDT Fri Jul 18 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHWESTERN
RENVILLE AND CENTRAL CHIPPEWA COUNTIES...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 4491 9569 4503 9551 4485 9529 4481 9554
4482 9556 4484 9557 4484 9560 4485 9560
4485 9561 4487 9562 4488 9563 4488 9565
4489 9565 4489 9566 4491 9568
TIME...MOT...LOC 0043Z 246DEG 28KT 4488 9552
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:31 PM CDT, 57 minutes earlier. Its key messages:
- Thunderstorms to develop over western MN late this afternoon & move south & east into SE MN into W WI tonight into early Saturday.
- Slight Risk (Level 2 of 5) for severe thunderstorms over southwest MN and a Marginal Risk (Level 1 of 5) over the rest of central-southern MN tonight into early Saturday.
- Mostly dry weekend with seasonable temperatures.
- Heat & humidity return next week with multiple low chances for showers/thunderstorms through mid-week.
Area forecast discussion, Jul 18, 6:31 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 631 PM CDT Fri Jul 18 2025 .KEY MESSAGES... - Thunderstorms to develop over western MN late this afternoon & move south & east into SE MN into W WI tonight into early Saturday. - Slight Risk (Level 2 of 5) for severe thunderstorms over southwest MN and a Marginal Risk (Level 1 of 5) over the rest of central-southern MN tonight into early Saturday. - Mostly dry weekend with seasonable temperatures. - Heat & humidity return next week with multiple low chances for showers/thunderstorms through mid-week. && .DISCUSSION... Issued at 249 PM CDT Fri Jul 18 2025 TODAY & TONIGHT... southerly surface winds have brought in slightly warmer and more humid air across the region, in particular southwest Minnesota. Dew point temperatures have climbed into the upper 60s to lower 70s across SW MN - enough to support modest instability - while they remain in the mid-upper 50s across the east-central MN & western WI. Forecast soundings across W MN highlight favorable shear aloft with low level winds are out of the southwest, and 500mb winds will be out of the west. This will lead to a favorable wind shear profile for thunderstorms, but the limiting factor will be instability. The best instability will be south and west of the Minnesota River Valley, and the gradient roughly sets up from Lac Que Parle southeast to Albert Lea, should act as a channel for any convection this evening. Timing should be after 5pm across W MN and 8 to 10 PM for SC. Additional "non-severe" TS should develop once the LLJ ramps up after sunset. These storms should provide moderate rain rates & a few rumbles of thunder. PW values will be higher than normal and that could lead to some brief bursts of heavier rain rates this evening. The latest trend has cut down QPF amounts across C MN into the Twin Cities and through W WI while raising amounts along & S of the MN River Valley. Highest amounts could breach 2" if training becomes an issue. This could lead to some isolated cases of flash flooding across SW/S MN. Eventually the showers and thunderstorms will move off to the southeast late tonight and early Saturday. SATURDAY THROUGH FRIDAY... A brief break from activity as a high pressure builds across the Great Lakes, leading to northeast winds across the region for Saturday & Sunday. This should bring dry conditions for most, along with comfortable temperatures & lower humidity. Looking ahead, instability begins to build back into the region on Sunday as the stationary front starts to lift northward, leading to chances for thunderstorms Sunday night into Monday. A Tuesday will need to be monitored for potential severe threat as a negatively tilted shortwave moves across the Upper Midwest. The combination of instability & favorable shear could lead to a more legitimate severe weather set up if things can align (timing/forcing/etc). Otherwise, additional chances exist through Friday as guidance offers a more textbook Ring of Fire- type pattern. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 617 PM CDT Fri Jul 18 2025 A cluster of showers and thunderstorms is currently developing in eastern SD and southwestern MN. This activity will slowly travel east-southeast through this evening with additional clusters of storms likely developing along the approaching southwest to northeast cold front. Have included TEMPOs for -TSRA for most of our MN terminals, with the strongest storms expected across southern MN (RWF and MKT). Here, convective wind gusts could reach 35 knots with conditions dropping to IFR due to heavy rainfall. Farther east, have maintained PROB30s for precip as CAMs are less certain about storm coverage during tonight. As the cold front passes through, IFR/LIFR is likely temps fall dropping cigs and reducing visibility. Conditions should slowly improve to MVFR and then eventually VFR during Saturday. Light south-southeasterly winds tonight will eventually turn to westerly and then northerly during Saturday after the frontal passage. KMSP...Maintained PROB30 for -TSRA from 02-06Z tonight with conditions potentially dropping to MVFR. Expecting IFR conditions by 10Z Saturday as cigs fall after the frontal passage. Improvement to MVFR looks likely by noon Saturday with VFR by late afternoon. Winds of 5-10 knots will turn northerly during Saturday morning and then northeasterly Saturday evening. /OUTLOOK FOR KMSP/ SUN...VFR. Wind SE 5-10 kts. MON...Mainly VFR. Chc A.M. MVFR/SHRA. Wind SE 10 kts. TUE...Mainly VFR. Chc MVFR/SHRA/TSRA. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...CTG
Hazardous weather outlook, Jul 18, 2:54 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 254 PM CDT Fri Jul 18 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 192000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 254 PM CDT Fri Jul 18 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are expected starting this afternoon in western MN then gradually shifting east into southern and eastern MN into western WI this evening through tonight. A few storms may be severe, particularly in southwestern MN. The main hazards are large hail and damaging winds, but a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Increasing heat and humidity will return starting Tuesday and lasting for much of next week, including heat index values returning to the lower 90s. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening across SW MN.
In the hours before
Special weather statement, Jul 18, 6:54 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Fri Jul 18 2025
MNZ054-190030-
Lac Qui Parle MN-
654 PM CDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAC QUI PARLE COUNTY
UNTIL 730 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellingham, or 30 miles west of Montevideo, moving east at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Louisburg,
Madison Airport and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4516 9645 4519 9613 4519 9611 4517 9609
4515 9604 4511 9600 4503 9588 4496 9581
4498 9645
TIME...MOT...LOC 2354Z 264DEG 26KT 4507 9630
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DyeThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:43 PM CDT | Tornado Warning | MPX | Redwood, Renville, Yellow Medicine | 35 min |
| Jul 18, 7:51 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi | 25 min |
| Jul 18, 8:12 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 33 min |
| Jul 18, 9:01 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns | 10 min |
| Jul 18, 9:11 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns, Wright | 34 min |
| Jul 18, 9:50 PM CDT | Special Weather Statement | MPX | Redwood | 55 min |
| Jul 18, 10:03 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 42 min |
| Jul 18, 10:34 PM CDT | Tornado Warning | MPX | Redwood | 11 min |
| Jul 18, 10:48 PM CDT | Flash Flood Warning | MPX | Redwood | 87 min |
| Jul 18, 11:55 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 65 min |
| Jul 19, 12:18 AM CDT | Special Weather Statement | MPX | Blue Earth | 57 min |
| Jul 19, 1:00 AM CDT | Special Weather Statement | MPX | Watonwan | 60 min |
| Jul 19, 1:25 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 35 min |
| Jul 19, 2:00 AM CDT | Special Weather Statement | MPX | Faribault | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.